Pennsylvania, 2017Damaging Winds in Pennsylvania, November 5, 2017
November 5, 2017 · NWS CTP · 6 events in 2 counties and zones
A line of showers and thunderstorms ahead of a strong cold front tapped into a strong low-level jet and produced several reports of wind damage across northwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms ahead of a strong cold front tapped into a strong low-level jet and produced several reports of wind damage across northwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 5, 3:48 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 5, 3:48 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
348 PM EST Sun Nov 5 2017
.SYNOPSIS...
A warm front extending across Western Pennsylvania and West
Virginia will lift northeast across the region this afternoon
and tonight, followed by the passage of a strong cold front on
Monday. Copious moisture streaming northeast over the warm front
will bring numerous showers and a chance of thunderstorms with
locally heavy rain (along with the potential of gusty winds and
hail early tonight) across mainly the northwest part of
Pennsylvania. A ridge of high pressure will build into the
region from the Great Lakes for the middle of the upcoming week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Initial shortwave aloft and enhanced mesoscale lift over the
warm front near the 850 mb level was moving across the northeast
quadrant of our CWA this mid afternoon hour. The sfc-925 mb
frontal boundary remains near, and just to the west of the RT
219 corridor and is struggling to make headway into the
cooler/dense air entrenched throughout the central ridge and
valley region (where shallow low stratus topped by cirrus
remain and will be producing just some drizzle or a few brief
light showers over the next 4-6 hours).
Later this evening, strengthening large scale lift associated
with increasingly diffluent flow ahead of kissing polar and
subtropical jets across the Mid Miss and Lower Ohio River
Valleys will spread north twd the region. Focused ascent
associated with the well defined LE Region of a 100 kt Sub
Tropical Jet will greatly increase the areal coverage and
intensity of showers (and embedded TSRA) across mainly the NW
half of the state.
Threat for locally another 1-2 inches of rain exists across the
NW mtns of PA - near the intersection of the sinuous/slow
moving warm front, and approaching late night cold front (where
the axis of the 40-50 kt southwesterly low-level jet and
associated plume of anomalous PWATs of around 1.5 inches will
intersect/and stream up and over the aforementioned slow-moving
warm front).
The greatest threat in terms of possible severe wx and flooding
is likely to hold off until this evening with the approach of
cold front, increased mesoscale deep-layer moisture convergence,
and much lowered FFG values primed by the initial several
rounds of showers today. Convection-allowing models indicate
the window for possible severe wx across Warren Co will be
roughly between 22Z-04Z. 0-1km EHIs of 0.5 to 1.0 m2/s2 will
approach, but likely not make it into Warren County.
Any heavy downpours occurring this evening will likely be
falling on already wet ground and could potentially lead to
flooding over the northwest mountains, where convection-
allowing ensembles indicate localized storm- total 3 inch
amounts likely by tonight.
Elsewhere across the SE half of the state, rainfall chances
will be be significantly lower and limited to more isolated to
scattered/brief and fast-moving showers.
Across the far SE zones in our CWA, nearly saturated layer and
SERLY flow in the lowest few KFT AGL, will support thick
stratus clouds with bases under 1 KFT AGL along with areas of
drizzle and 2-3SM fog.
Temps will stay fairly steady in the 50s, to near 60F in the
south, then may fall off just a few deg late tonight.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Surface cold front pushes SE through the forecast areas between
10Z NW and 21Z far SE zones Monday, accompanied by a plume of
anomalous PWATS and decent large scale forcing.
Maintained a several hour period of Categorical POPS of 80-100
percent in over the entire forecast area that will favor the NW
half of PA in the mid to late morning, and late morning through
the afternoon hours in the SE half of PA. Models also
indicating some modest prefrontal instability, indicating the
potential of tsra. Brightening skies are likely late in the day
across the northwest counties, as drier nw flow takes hold
behind front.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Frontal boundary pushes south of Pennsylvania Monday night but
indications are that it will slow to a crawl close enough to the
border that low chances of precipitation are appropriate. Will
maintain low POPs across the south Tuesday into early Wed.
Otherwise, fair and cool conditions over the northern two-thirds
of the forecast area appear likely in the Tue-Wed timeframe.
Consensus among medium range guidance pushes a cold front
through the area Thursday night/Friday. Scattered lake effect
snow showers are possible across the northwest counties Friday;
however, large high pressure builds in quickly from the
northwest which would shut off any lingering lake effect
quickly. This will result in fair and cool weather by next
Saturday. Cool high pressure departing to the northeast on
Sunday with approaching precipitation from the southwest, may
lead to a snow showers to rain showers Sunday morning into
afternoon.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
An elevated warm front will lift northeast across the
northcentral and NE part of the state late this afternoon, while
the frontal boundary nearer to the sfc will struggle to push
out the shallow cooler airmass entrenched throughout the
central Ridge and Valley region of PA.
A strong cold front will push SE across the regional airfields
on Monday. This one-two punch of frontal systems will team up
with a potent upper level disturbance moving NE from the Lower
Ohio River Valley to bring a prolonged period of widespread
restrictions to central PA along with periods of Moderate to
Heavy showers.
At 1900z, we continue to see IFR/LIFR across much of the area
as moist southerly flow strengthens. Anomalous PWATs will
intersect slow moving warm front lifting into western PA keeping
frequent /fast-moving showers ongoing there, while areas of
light rain/drizzle will be the rule across the South- Central
Mtns and Lower Susq Valley for much of the afternoon/early
tonight.
Cold front begins to cross CWA very late tonight/Monday morning
and will be preceded by more widespread rain...and the potential
for thunderstorms across NW Mtns. Thunderstorm threat decreases
heading southeastward as front crosses CWA late tonight through
midday Mon. Until then, restrictions will continue to be
widespread and LLWS will continue tonight as strong southerly
winds aloft gradually veer to the southwest at that same level
ahead and along cold front.
Outlook...
Mon...Widespread MVFR/IFR along and ahead of a potent cold
front. Isolated thunderstorms possible as well... LLWS early.
mainly across the NW half of Pennsylvania.
Tue...Mainly VFR.
Wed-Thu...No sig wx.
Fri...Fair and Cold with isolated restriction possible in RW/SW
across the NW mtns.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for PAZ004-005.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Fitzgerald/Tyburski
AVIATION...Lambert/RXR
Hazardous weather outlook, Nov 5, 11:47 AM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1147 AM EST Sun Nov 5 2017
PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061100-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1147 AM EST Sun Nov 5 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-061100-
Warren-McKean-
1147 AM EST Sun Nov 5 2017
...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH MONDAY
MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Strong to severe thunderstorms with gusty winds and hail are
possible this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Martin
Thunderstorm Wind, Warren
- When
- November 5, 7:45 PM EST
- Where
- Warren County, 1.79 mi ESE of Selkirk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.673, -79.546
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Route 27 and Colorado Road south of Grand Valley.
Thunderstorm Wind, Warren
- When
- November 5, 7:45 PM EST
- Where
- Warren County, 2.98 mi SE of Sugar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.945, -79.317
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the road near the intersection of Matthews Run Road and Jackson Run Road southeast of Sugar Grove.
Thunderstorm Wind, Warren
- When
- November 5, 7:50 PM EST
- Where
- Warren County, 2.82 mi ESE of Cobbs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.799, -79.523
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Bush Road in Spring Creek Township.
Thunderstorm Wind, Warren
- When
- November 5, 8:00 PM EST
- Where
- Warren County, 2.41 mi NE of Akeley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.995, -79.097
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires along Howard Road near Gouldtown in Pine Grove Township.
Thunderstorm Wind, Warren
- When
- November 5, 8:04 PM EST
- Where
- Warren County, 0.96 mi WNW of Clarendon Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.804, -79.138
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Morrison Run Road south of Warren.
Thunderstorm Wind, McKean
- When
- November 5, 8:35 PM EST
- Where
- McKean County, 0.54 mi S of Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.962, -78.649
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Bradford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Pennsylvania, November 5, 20172 deaths · $950,000 · EF0 · 5 events
- Tornadoes and Flash Flooding in Ohio, November 5 to 6, 20178 injured · $16 million · EF2 · 29 events
- Tornadoes and Damaging Winds in Ohio, November 5, 2017$22 million · EF2 · 50 events
- Tornadoes and Flash Flooding in Indiana, November 5, 2017$430,000 · EF2 · 35 events
- Tornadoes and Damaging Winds in Indiana, November 5, 2017$551,000 · EF1 · 7 events
- Tornadoes and Flash Flooding in Indiana, November 5, 20171 injured · EF2 · 9 events
- Tornado and Hail in Illinois, November 5, 2017$130,000 · EF1 · 8 events
- Flooding in New York, November 5 to 9, 2017$100,000 · 10 events
- Tornado and Flood in Ohio, November 5 to 6, 2017$27,000 · EF1 · 10 events
- Flood and Damaging Winds in Pennsylvania, November 5 to 6, 2017$41,000 · 50 kt wind · 23 events
- Flash Flooding in Indiana, November 5 to 6, 2017$40,000 · 7 events
- Flash Flooding and Flooding in Ohio, November 5 to 9, 2017$29,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722173, 722174, 722175, 722176, 722177, 722178.